Florida, 2023

Heat in Florida, July 6, 2023

July 6, 2023 · NWS MFL · 1 event in 1 county or zone

Hot and very moist southerly winds across South Florida led to heat index values in the 105 to 109 range across the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Hot and very moist southerly winds across South Florida led to heat index values in the 105 to 109 range across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 6, 1:19 PM EST, 41 minutes earlier.

Area forecast discussion, Jul 6, 1:19 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Miami FL
219 PM EDT Thu Jul 6 2023

...New AVIATION...

.UPDATE...
Issued at 746 AM EDT Thu Jul 6 2023

No major updates this morning as the warm start is well underway.
The Heat Advisory for today continues to be necessary with
reminders to drink water and take frequent cooling rest breaks.
Early morning convection in the Gulf of Mexico could offer some
isolated relief to portions of the Gulf coast but that likely will
be short-lived. Some patches of fog, mainly over the areas that
saw rainfall inland yesterday, should dissipate quickly if they
have not already. Have a great Thursday and remember to stay cool!

&&

.SHORT TERM...
(Today through Friday)
Issued at 222 AM EDT Thu Jul 6 2023

A mid level shortwave trough will move through the Carolinas today
and push into the Atlantic waters. This will cause the ridge that
has been in place over the region to begin to weaken. While the mid
level steering flow will be rather light and variable, winds at the
surface will gradually become more south to southeasterly as the day
progresses. In response, additional deep layer tropical moisture
will advect into the region throughout the day as the latest
forecast model soundings show PWAT values ranging between 2.0 and
2.3 inches moving into the afternoon hours. This will provide a rich
environment for shower and thunderstorm development this afternoon
into this evening as the sea breezes push inland and interact with
each other.

While mid level lapse rates remain rather poor, and 500 mb
temperatures remain between -5 and -6C, the chances of strong
thunderstorm development will remain rather low. However, as the
heating of the day progresses, instability will increase just enough
to support the possibility of a couple of stronger storms that could
contain gusty winds and frequent lightning. The main concern today
will be the potential for heavy downpours and slow storm motion.
This will create the potential for localized flooding especially
over the east coast metro areas during the afternoon and evening
hours. High temperatures will once again rise into the lower to mid
90s across the region with peak heat indices ranging between 105 and
110.

On Friday, another mid level shortwave will dive down into the
Southeast which will flatten and weaken the ridge even further. This
will allow for the wind flow to become southwesterly across the
region. Deep layer moisture will continue to filter into the area
allowing for scattered to numerous showers and thunderstorms to
develop once again along the sea breezes as they push inland and
interact with each other. With the southwesterly flow in place, the
highest chances of showers and thunderstorms will remain over the
Lake Okeechobee region as well as the east coast metro areas.
Localized flooding will once again be possible especially over the
east coast metro areas with the mid level steering flow remaining
rather light. High temperatures on Friday will generally rise into
the lower to mid 90s across most areas.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 222 AM EDT Thu Jul 6 2023

The deepening trough will remain over the southeastern US as we
move into the weekend. The southwesterly surface winds continue to
trigger the onset of moisture advection from the Caribbean and the
southeastern Gulf. PWATs show the potential to exceed 2", which will
keep the PoPs ~60-75% percent Saturday in the northern half of the
South Florida region. The best chance for rainfall and thunderstorms
will be in Palm Beach County and in the Lake Okeechobee area.

From Sunday into next week, the chance for rain begins to decrease
due to drier air and a shift back to a southeasterly flow.
Therefore, there will be lighter QPF, but still maintain moderate
PWATs. With the lingering moisture, there is still potential for
daily showers and thunderstorm activity with warm diurnal
temperatures driving sea breeze driven convection. Best chances will
be over the interior at sea breeze boundary collisions.

In the extended, temperatures remain hot with afternoon highs in the
low to mid 90s. With the humidity, heat index values have the
potential to exceed 105. There will be a warming trend moving into
next week as the southerly winds continue to bring more heat to
South Florida (widespread mid-90s). Temperatures will be above
normal, and with the high dew points, the heat indices will be
rising further. If the current trend and outlook continues, there
will be need for more heat advisories.

&&

.AVIATION...
(18Z TAFS)
Issued at 218 PM EDT Thu Jul 6 2023

Generally VFR though periods of sub-VFR will be possible in and
around showers and storms. SSE winds around 10 knots across the east
coast terminals this afternoon with scattered to numerous showers
and thunderstorms developing near the terminals. At APF, WSW winds
are forecast for this afternoon. Convection should diminish
overnight and focus over the waters. Light and variable wind returns
overnight.

&&

.MARINE...
Issued at 222 AM EDT Thu Jul 6 2023

Winds will gradually shift and become more south southeasterly
across the Atlantic waters as today progresses. These winds will
become south southwesterly for the end of the week and into the
upcoming weekend. Across the Gulf waters, a gentle to moderate west
to southwesterly wind flow will remain in place through the end of
the week and into the upcoming weekend. Seas across the Atlantic and
Gulf waters will remain at 2 feet or less through the rest of the
week. Scattered to numerous showers and thunderstorms will be
possible each day. Winds and waves could be locally higher in and
around showers and storms.

&&

.BEACHES...
Issued at 222 AM EDT Thu Jul 6 2023

With a south to southeasterly wind flow continuing today, there will
be a moderate risk of rip currents along the Palm Beaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            79  94  79  93 /  40  70  30  60
West Kendall     77  94  77  94 /  40  70  20  50
Opa-Locka        78  94  78  93 /  40  70  30  60
Homestead        77  92  77  92 /  30  60  20  40
Fort Lauderdale  78  92  79  92 /  50  70  30  60
N Ft Lauderdale  79  94  79  93 /  50  70  30  70
Pembroke Pines   78  94  78  93 /  40  70  30  60
West Palm Beach  78  95  78  94 /  50  70  30  70
Boca Raton       78  95  78  94 /  50  70  30  70
Naples           81  93  82  93 /  40  50  20  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT this evening for FLZ063-066>075-168-
     172>174.

AM...None.
GM...None.
&&

SHORT TERM...CWC
LONG TERM....Simmons
AVIATION...RAG
Hazardous weather outlook, Jul 6, 2:50 AM EST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
350 AM EDT Thu Jul 6 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
070800-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
350 AM EDT Thu Jul 6 2023

...Heat Advisory in Effect for all of South Florida...
...Scattered to Numerous Thunderstorms This Afternoon...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Temperatures: A Heat Advisory is in effect for all of South Florida
later this morning through the early evening hours. Peak heat index
values will range between 105 and 109 across the region through the
early evening hours.

Thunderstorms: Scattered to numerous thunderstorms will develop
this afternoon through early this evening. Primary impacts will be
gusty winds, frequent lightning, and heavy rainfall.

Wind: The strongest thunderstorms could contain wind gusts in excess
of 40 mph.

Flooding: Slow moving thunderstorms with heavy downpours could
result in the potential for localized flooding especially across the
east coast metro areas.

Rip Currents: A moderate risk of rip currents will continue for the
Palm Beaches.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values will remain high into the upcoming weekend and
early next week. These values could potentially reach or exceed
advisory criteria, rising to 105 to 110 degrees in portions of the
region during this time frame.

Scattered to numerous showers and thunderstorms will remain possible
each afternoon and evening into the weekend and early next week. The
strongest storms could contain heavy downpours and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Inland Miami-Dade

When
July 6, 2:00 PM EST
Where
Inland Miami-Dade forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

Broadcast media reported the death of a 30-year-old agricultural worker found under a tree at his worksite in Homestead. Information from the county medical examiner's office indicates that heat exposure was a likely contributing factor, along with other complicating factors.

A Heat Advisory was in effect for all of South Florida, with heat index values of 105 to 109 degrees.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Inland Miami-Dade2023-07-0630MaleUnder TreeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124202.